With he spike in heroin related Emergency Department visits across the country we recently discussed the possibility that some patients who abuse heroin to which fentanyl has been added may be dying of rigid chest wall syndrome. Rigid chest wall syndrome is generally precipitated by IV fentanyl being rapidly administered – perhaps through central effects on dopaminergic neurons in the basal ganglia. The treatment involves naloxone and adequate supportive ventilation – often aided by neuromuscular blocker (succinylcholine or rocuronium).
A recent paper from Burns et al out of the Journal of Clinical Toxicology explored a series of 48 fentanyl related deaths over a 9-month period in 2015. They measured postmortem concentrations of fenatyl and it’s metabolite norfentanyl and noted that in nearly half of the deceased cohort (20/48) had “strikingly high” fentanyl concentrations without any detection of norfentanyl. This means that death occurred very rapidly – much too fast for them to have metabolized fentanyl to norfentanyl. This very rapid death may been due to acute rigid chest wall. This has lead the authors to conclude that patients abusing heroin/fentanyl combos may die form or be at risk from dying secondary to rigid chest wall.
What does this mean for those of us working in the ED? Well, If you have an opiate overdose patient who is not responding to narcan and you cannot ventilate them effectively you should think about a fentanyl derivative and acute rigid chest and alter your management appropriately.